Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Whitehead products as images of Pontrjagin products


Author: Martin Arkowitz
Journal: Trans. Amer. Math. Soc. 158 (1971), 453-463
MSC: Primary 55.40
DOI: https://doi.org/10.1090/S0002-9947-1971-0278300-4
MathSciNet review: 0278300
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A method is given for computing higher order Whitehead products in the homotopy groups of a space $ X$. If $ X$ can be embedded in an $ H$-space $ E$ such that the pair $ (E,X)$ has sufficiently high connectivity, then we prove that a higher order Whitehead product element in the homotopy of $ X$ is the homomorphic image of a Pontrjagin product in the homology of $ E$. The two main applications determine a higher order Whitehead product element in (1) $ {\pi _ \ast }(B{U_t})$, the homotopy groups of the classifying space of the unitary group $ {U_t}$, (2) the homotopy groups of a space with two nonvanishing homotopy groups.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55.40

Retrieve articles in all journals with MSC: 55.40


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1971-0278300-4
Keywords: Whitehead product, higher order Whitehead product, Pontrjagin product, Postnikov systems, Samelson product, classifying space of the unitary group, Eilenberg-MacLane complex
Article copyright: © Copyright 1971 American Mathematical Society